Kansas, 2024Drought in Kansas, September 1 to 30, 2024
September 1 to 30, 2024 · NWS GLD · 1 event in 1 county or zone
Precipitation amounts ranged from half an inch to an inch and a half, with the higher amounts over the southeast part of the county. This is half an inch to two inches below normal.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Precipitation amounts ranged from half an inch to an inch and a half, with the higher amounts over the southeast part of the county. This is half an inch to two inches below normal. Normal precipitation amounts range from one to two inches.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at Aug 31, 10:24 PM CST, 1 hour 36 minutes earlier. Its key messages:
- Near critical to potentially critical fire weather conditions remain in the forecast for Eastern Colorado each afternoon from Sunday through Tuesday, especially in the Flagler area.
- A system is forecast to move through around Wednesday, providing chances for precipitation and bringing cooler temperatures to end the work week.
Area forecast discussion, Aug 31, 10:24 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
1024 PM MDT Sat Aug 31 2024
.KEY MESSAGES...
- Near critical to potentially critical fire weather conditions
remain in the forecast for Eastern Colorado each afternoon
from Sunday through Tuesday, especially in the Flagler area.
- A system is forecast to move through around Wednesday,
providing chances for precipitation and bringing cooler
temperatures to end the work week.
&&
.SHORT TERM /THROUGH SUNDAY NIGHT/...
Issued at 208 PM MDT Sat Aug 31 2024
The short term period continues to look fairly benign short of some
near critical to critical fire weather conditions in Eastern
Colorado tomorrow.
For the remainder of the day, clear skies are expected with little
moisture in the area and the continuing influence of the upper
ridge. At the surface, highs are nearing the upper 80's with winds
from the south. Going into the night, clear skies will continue with
lows dropping into the 50's and maybe a few 40's. Winds are forecast
to begin shifting as higher surface pressure pushes further south
into the Plains.
Tomorrow, sunny skies are in the forecast again. Temperatures may be
a few degrees cooler than today, especially in the NW Kansas and SW
Nebraska as higher surface pressure moves through the area. Even so
most of the area should warm into the mid to upper 80's. With the
stronger pressure gradient, surface winds are forecast to be a bit
stronger around 15 mph across the area. For Eastern Colorado, gusts
up to 25-30 mph are possible as an 850mb low tries pushing into the
Rockies from the northwest and strengthens the height gradient. With
RH in the teens, parts of Kit Carson and Cheyenne county may see
briefly critical fire weather conditions. If they did occur, they
look to only be around for an hour or two, so no Red Flag Warning
has been issued at this time. Tomorrow, a few clouds from storms
well south of the area may drift through, but skies will mostly be
clear. With winds forecast to lighten overnight, lows should drop
into the 50's again.
&&
.LONG TERM /MONDAY THROUGH SATURDAY/...
Issued at 208 PM MDT Sat Aug 31 2024
The long term period continues to be forecast to start dry and warm
until a system moves through around the mid part of the week.
For Monday through Wednesday, the upper ridge axis is forecast to
continue to shift east through the Rockies and Plains. With the
ridge over the area, dry conditions are forecast to continue with
temperatures generally in the mid to upper 80's. The main concern
for this period is the chance for near-critical to critical fire
weather conditions in Eastern Colorado. With little change in
moisture over the period, Eastern Colorado is forecast to see RH
drop into the teens during the afternoon hours. The current forecast
has RH generally staying above 15% except for maybe an hour or two
each afternoon. As for winds, winds are forecast to gust to 25-40
mph on Monday with gusts around 25-35 on Tuesday as the 850mb moves
through the Plains. For now, Red Flag Conditions are not expected,
but will have to watch for more dry air or warmer temperatures than
currently forecast. Wednesday will likely have a system moving
through which is currently keeping RH a bit higher so critical fire
weather conditions are less likely.
Late Wednesday through the rest of the work week is forecast to be a
bit cooler as an upper trough moves into the Rockies and then the
Great Lakes region. Based on current timing, the surface front would
move later in the day and allow the first chance for precipitation
in the forecast. Once the front passes, cooler temperatures would be
likely, though how cool remains a bit uncertain. Not only are
ensembles showing variance with the amplitude of the initial trough
from the northwest, but there is also some variance in how far west
the upper trough over the Great Lakes region digs. The more these
troughs dig, the cooler temperatures will be with highs in the 70's
and 80's forecast, and highs in the 60's in the more extreme cases.
Precipitation is possible each day, though how much will depend on
how much moisture remains in the area.
&&
.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1023 PM MDT Sat Aug 31 2024
VFR conditions are expected to prevail through the period. Light
and variable winds will persist until around 15-17Z tomorrow,
after that speeds look to increase to around 12-17 kts from the
east, becoming southeasterly around sunset.
&&
.FIRE WEATHER...
Issued at 250 AM MDT Sat Aug 31 2024
A brief period of near critical to potentially critical fire weather
conditions are possible late Sunday afternoon around the Flagler area.
Elevated to potentially critical fire weather conditions are forecast
across the western half of Yuma, Kit Carson and Cheyenne counties in
Colorado Monday afternoon and Tuesday afternoon with the greatest
concern for critical fire conditions in the Flagler area.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.
&&
SHORT TERM...KAK
LONG TERM...KAK
AVIATION...CA
FIRE WEATHER...99
Hazardous weather outlook, Aug 31, 8:19 PM CST, 3 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
819 PM MDT Sat Aug 31 2024
KSZ001>004-013>016-027>029-041-042-NEZ079>081-020230-
Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-Sheridan-Graham-
Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-Red Willow-
819 PM MDT Sat Aug 31 2024 /919 PM CDT Sat Aug 31 2024/
This hazardous weather outlook is for extreme southwest Nebraska and
northwest Kansas.
.DAY ONE...TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
COZ090>092-020230-
Yuma-Kit Carson-Cheyenne-
819 PM MDT Sat Aug 31 2024
This hazardous weather outlook is for east central Colorado.
.DAY ONE...TONIGHT...
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...
Near critical to potentially critical fire weather conditions are
forecast for Eastern Colorado each afternoon from Sunday through
Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected.
Drought, Thomas
- When
- September 1, 12:00 AM CST to September 30, 11:59 PM CST
- Where
- Thomas forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 39.351, -101.055 (the zone’s center; the record gives no point)
D2 Severe Drought was reported over the northern half of Thomas County.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 1 to 4, 20245 deaths · 4 events
- Heat in Nevada, September 1 to 2, 20243 deaths · 1 event
- Wildfire in Washington, September 1 to 30, 2024$100 million · 1 event
- Flash Flooding and Flood in Texas, September 1 to 3, 20241 death · 16 events
- Wildfire in Oregon, September 1 to 15, 2024$4.0 million · 1 event
- Wildfire in Washington, September 1 to 3, 2024$3.7 million · 1 event
- Wildfire in Idaho, September 1 to 30, 2024$2.0 million · 1 event
- Flash Flooding and Damaging Winds in North Carolina, September 1, 2024$54,000 · 50 kt wind · 12 events
- Drought in West Virginia, September 1 to 30, 202440 events
- Damaging Wind in Indiana, September 1, 2024$60,000 · 56 kt wind · 1 event
- Drought in Tennessee, September 1 to 30, 202435 events
- Damaging Wind in Guam, September 1, 2024$43,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1213157.